Taurine causing low potassium???

Sarah94

Senior Member
Messages
842
Likes
937
Location
UK
Hi there.

I took taurine for the first time last night in the hope that it would help me with sleep. I took 2000mg.

It did help send me to sleep, but I also had some bad effects which I'm not sure if were due to the taurine or a coincidence.

For context - I have low-end severe ME. Spend all time on my bed but alternating between lying down and sitting up. Able to make trips to bathroom. Able to read quite a bit. I have low potassium and take potassium supplements throughout day to keep it up.

In between taking the taurine and falling asleep, my body felt a little odd. I can't describe how. It just felt different. It was like it didn't want to move (not lacking the energy to move, but just it didn't want to move).

When I woke up in the morning, I felt DREADFUL (by my standards). Body very tired and muscles achey. It could have been PEM but I wasn't aware of overexerting myself recently, at least not enough to cause that level of PEM. It felt *kind of* like a low potassium episode. I had no reason to expect a low potassium episode though.

I am fairly near to getting my period, which can occasionally throw bad symptoms up, but I wouldn't really expect it to be that bad.

And there's the fact that the previous night I started feeling odd very soon after taking Taurine.

The feeling dreadful wore off very slowly during the day. It hasn't completely worn off yet.

The thing is, from the research that ive been able to do, it seems like taurine is supposed to be GOOD for muscle function. Which makes me wonder whether this was just a massive coincidence.

So does anyone know whether taurine could cause a low potassium episode?

Or whether taurine could cause this bad reaction for any other reason?
 

andyguitar

Senior Member
Messages
1,296
Likes
3,006
Location
South east England
Well Taurine can have an effect on the CNS as you would be aware if you are taking it to induce sleep. Nothing springs to mind regarding it's effect on potassium though. But in an illness like ME any supplement can have a strange effect. And I expect your bad feeling this morning is due to the Taurine not potassium loss. Best to be cautious when taking things that can effect the CNS if you have ME.
 

Crux

Senior Member
Messages
1,185
Likes
922
Location
USA
One of the beneficial actions of taurine is that it helps to keep potassium in cells where it belongs.

Taurine also increases the production of nitric oxide (NO),a vasodilator, which in excess, can cause pain.

If estrogen, which also increases NO, isn't counterbalanced by progesterone, an NO inhibitor, pain can result.
 

Mary

Moderator
Messages
8,557
Likes
18,126
Location
Southern California
So does anyone know whether taurine could cause a low potassium episode?

Or whether taurine could cause this bad reaction for any other reason?
I don't know if taurine can cause low potassium. However, I certainly think it could cause a "dreadful" feeling of sorts. 2,000 mg. is a high dose. I'm pretty sensitive to taurine and I tolerate 500 mg. at night. I've taken more but don't do well with it.

I'd back way off and see how you do with 500 mg. Amino acids can be surprisingly powerful - start low and go slow. :)

I also have issues with low potassium - I take it daily with each meal and before bed and middle of the night. I know what low potassium feels like, and I don't think that's what the higher dose of taurine did to me.
 
Messages
4,936
Likes
11,933
Location
Second star to the right ...
@Sarah Metcalf
I can't speak to the potassium/taurine effects, but I know that I had a very bad reaction to taurine, and haven't had the courage to try it again. I agree with @Mary: aminos can have very powerful, dramatic affects, and as @andyguitar mentioned, anything that messes with the CNS is to be approachd with caution.

Sorry I couldn't be more help.